Itchy breasts 1 year after explanation. Could it be silicone poisoning?

I had my silicone implants removed from under the muscle a little over a year ago. My doc said he didn't find it necessary for a capsulectomy because of the capsule being thin.Now over a year later my breasts are sometimes extremely itchy and also tender. I read on a website an advocate for implant removals stating it is necessary to get capsule removed no matter what to release all contaminetns/toxins.I've also the past year had many symptoms related to silicone toxicity. Is this a possiblity?

Doctor Answers 4

Itchy breasts 1 year after explanation. Could it be silicone poisoning?

Thank you for your excellent question.  If your implants were not ruptured, it is unlikely that any silicone remained within your breast implant pocket or capsule after explantation. Thinner capsules will typically be broken down and absorbed by the body, while thicker or calcified capsules need to be surgically removed in order to prevent any breast firmness.  As it has been a year since your explantation, see your surgeon for an in-person assessment and discussion as to the cause of your itching.  


Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

#Explant #BreastImplantRemoval - silicone poisoning?

The concept of "silicone poisoning" is, to be generous, controversial.  Silicone has been used in many forms for millions of procedures world-wide.  The fact that there is still a debate after all that experience underscores how weak those arguments are.  Anything is, of course, possible, but assigning a diagnosis with certainty requires a higher degree of evidence than appears to have been accumulated.

Itching is multifactorial, and it's hard to know why you have it.  Leaving capsules in place, partially or fully, is an entirely acceptable approach to breast implant revision surgery, and there are many reasons to leave part or all of the capsule in place; among them, the scope of the procedure and a lower risk of complications such as bleeding.  Tenderness is, also, multifactorial.  In the absence of acute symptoms - fever, chills, sweats - it is unlikely to be of significant medical concern.

You would need to be evaluated in person for a more complete assessment.

I hope that this helps and good luck,

Dr. Alan Engler
Member of #RealSelf100

Concerned about capsular toxicity after implant removal

Thank you for asking about your breast augmentation.

  • If your breast tenderness and itching are recent - they are probably from a hormonal change, not related to implants.
  • If they began with your implant removal and have not improved, they are harder to explain.
  • They are most likely the result of breast nerve irritation as the result of surgery.
  • I do not think your surgeon did anything wrong in not removing a thin capsule.
  • On the other hand, there is some research suggesting that tiny, tiny amounts of inert materials in the implant may enter the capsule - the FDA says they are not toxic.
  • But if you are seriously concerned, I suggest you find a medical toxicologist at an academic medical center to discuss whether your symptoms are consistent with silicone or other poisonings.
  • If there is a question, a biopsy of the area can be analyzed to identify any toxins.
  • If they are found, treatment would depend on the identified toxin - this would be an almost unheard of situation but strange things can happen. 


Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes

Itchy breasts 1 year after explanation. Could it be silicone poisoning?

I do not know of any studies yet in finding a direct connection to silicone implants.  Be cautious of what and where you find your information.  In medicine, we have been using silicone for implants/prosthesis all over the body for decades.  Not just for plastic surgery, but for orthopedic, urology, etc.  It is an inert substance, meaning that the body does not form a reaction to it.  What the body does do though is form scar around foreign materials.  Hence, the capsule is essentially a scar bag.  When an implant ruptures, the silicone is not contained, and the body constantly tries to scar it into containment.  Why longterm ruptured implants cause such a thick and calcified capsule. Other causes of dense capsules is chronic inflammation from infections or heavy bleeding.  Both are under appreciated.  
For your symptoms, itching may be related to normal breast physiology.  hormones, etc.  After a year, I highly doubt that it can be caused from residual implant material.  If you had signs of infection, that would be a possible diagnosis.  
Consider re-evaluation with your PS, discuss possible imaging studies such as MRI, or ultrasound. May be helpful in ruling out any residual implant material.

Hope that helps and best wishes!
Dr. Morales
ABPS Board Certified
Houston, Tx

Rolando Morales Jr, MD
Houston Plastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.